Kentucky, 2023

Damaging Winds in Kentucky, July 29, 2023

July 29, 2023 · NWS PAH · 8 events in 7 counties and zones

A bowing line of strong to severe thunderstorms moved rapidly southeast from southern Illinois across far western Kentucky. This line was associated with numerous pockets of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A bowing line of strong to severe thunderstorms moved rapidly southeast from southern Illinois across far western Kentucky. This line was associated with numerous pockets of wind damage. The line of storms moved through a strongly unstable air mass during the heat of the day, when mixed-layer capes were as high as 3000 j/kg. A similar airmass extended east into western Kentucky, which helped the storms maintain organization as they moved east-southeastward through the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 2:20 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 2:20 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 PM CDT Sat Jul 29 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 320 PM CDT Sat Jul 29 2023

All eyes are on the MCS approaching the STL metro area. It will
have a difficult time developing southward due to a lack of shear,
although the airmass across southeast Missouri and southern
Illinois has recovered from this morning's convection. The best
bet at this time is that this convection will lose some of its
organization as it moves east southeast along the I-64 corridor
through the early evening. Damaging winds would be the main
concern, especially if it maintains its current level of linear
organization.

After this system moves through, confidence in PoPs later tonight
through Sunday night is quite low. We will maintain some chance
PoPs mainly over southeast Missouri Sunday with the potential for
another disturbance to interact with some decent low-level
moisture left over there. If we can warm up ahead of it, some
more damaging winds would be possible. Sunday night should be dry.

Stayed close to the NBM guidance for temperatures, but ran with
the latest HRRR for temperature trends tonight, with the
convective outflow expected to progress through the area this
evening.

.LONG TERM...(Monday through Saturday)
Issued at 320 PM CDT Sat Jul 29 2023

The Quad State will be under northwest flow aloft through the
period, but the upper ridge will once again attempt to build
closer to the region Thursday. The latest guidance has a
significant disturbance suppressing the ridge back to the
southwest Friday. At the surface, northeast or easterly flow will
be the rule Monday and Tuesday and then south winds will return
Wednesday which will lead to a warming and moistening trend.
Southwest winds will be strongest on Thursday and we may need a
Lake Wind Advisory. The heat and humidity may also require another
Heat Advisory.

As for convective potential, we will continue to be impacted by
multiple disturbances in the northwest flow aloft. Given the
baroclinic zone to our southwest early in the week, the PoPs are
focused over southeast Missouri Monday and Tuesday. As winds
become southerly and heights rise from the southwest, PoPs will be
focused over the northeast half of the region Wednesday and
Thursday. A period of very heavy rainfall with flash flooding
potential may develop at some point Tuesday night through
Thursday. PoPs will be more widespread with the frontal passage
Friday afternoon. Strong to severe storms cannot be ruled out
through the week, but should be most concerning the last half of
the week and especially with the cold front Friday.

The NBM temperature guidance was followed closely through the
period. Temperatures will be near or a bit below normal through
Wednesday and then climb well above normal Thursday and possibly
Friday depending on the frontal timing. They will fall back to
near normal levels Saturday.

&&

.AVIATION...
Issued at 1224 PM CDT Sat Jul 29 2023

TSRA are mentioned in TEMPO groups this evening at KCGI and KPAH.
There could be some strong gusts if a site takes a direct hit. It
looks like the area of convection may glance by KMVN (VCTS) and
will stay south of KEVV and KOWB. A cold front will move through
the region tonight, but winds will be light overnight, so fog
could be an issue, especially where it gets wet in the late
afternoon or evening. A few westerly gusts to around 15kts will be
possible this afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Heat Advisory until 7 PM CDT /8 PM EDT/ this evening for INZ081-
     082-085>088.

KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, Jul 29, 2:29 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
329 PM CDT Sat Jul 29 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
329 PM CDT Sat Jul 29 2023 /429 PM EDT Sat Jul 29 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An area of thunderstorms will move east southeast across the Quad
State this evening. The greatest coverage is expected along the
I-64 corridor and eventually down into the Pennyrile region of
Kentucky. A few strong to severe storms may produce damaging
winds, to go along with torrential rainfall and deadly lightning.

A Heat Advisory remains in effect for the entire region through
7 PM. Refer to the product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms on Sunday, mainly over
southeast Missouri. A few severe storms with damaging winds cannot
be ruled out, but locally heavy rainfall and lightning will be the
primary concerns.

Daily thunderstorm chances will be focused over western portions
of the region early in the work week and then will shift to the
eastern half of the area Wednesday and Thursday. A cold front
Friday may provide a focus for more widespread thunderstorm
coverage. A few strong to severe storms cannot be ruled out,
especially Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon and this
evening, mainly over southern Illinois and the Evansville Tri
State.

DRS

In the hours before

Local storm report, Jul 29, 4:42 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
542 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Tstm Wnd Dmg     Carterville             37.76N 89.08W
07/29/2023                   Williamson         IL   Trained Spotter

            Large trees down, wind estimated 70 to 80
            mph.

&&
Local storm report, Jul 29, 4:47 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
547 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     Du Quoin                38.00N 89.24W
07/29/2023                   Perry              IL   Emergency Mngr

            Tree down on a house.

&&
Local storm report, Jul 29, 4:51 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
551 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Dmg     3 SSE Crainville        37.71N 89.04W
07/29/2023                   Williamson         IL   Public

            Large tree limbs down Crab Orchard
            campground.

&&

RST
Local storm report, Jul 29, 4:52 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
552 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Tstm Wnd Dmg     Gorham                  37.72N 89.48W
07/29/2023                   Jackson            IL   Emergency Mngr

            Tree down on a road in a park near Gorham.

&&
Local storm report, Jul 29, 5:07 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
607 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     Murphysboro             37.77N 89.34W
07/29/2023                   Jackson            IL   Emergency Mngr

            Multiple trees and large tree limbs down
            across town, some on cars and several
            structures.

&&

RST
Local storm report, Jul 29, 5:13 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
613 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     Benton                  38.01N 88.92W
07/29/2023                   Franklin           IL   Broadcast Media

            Trees down countywide, including West
            Frankfort, Buckner, and Benton. Tree down on
            van and camper in Thompsonville.

&&

The radar

The Paducah radar (KPAH), 18 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
July 29, 5:40 PM CST
Where
Ballard County, La Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.070, -88.980

Large tree limbs were blown down.

Thunderstorm Wind, McCracken

When
July 29, 5:58 PM CST
Where
McCracken County, 2.45 mi E of Lone Oak to Reidland
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
37.037, -88.626

A tree fell through the roof of an apartment in Reidland. A tree limb fell on a power line near Hendron.

Thunderstorm Wind, Marshall

When
July 29, 5:58 PM CST
Where
Marshall County, Benton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.870, -88.350

Trees were down on roads.

Thunderstorm Wind, Graves

When
July 29, 5:59 PM CST
Where
Graves County, Symsonia
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.920, -88.520

A tree fell on a house in Symsonia, trapping a 75-year-old male. He later succumbed to his injuries.

Thunderstorm Wind, Caldwell

When
July 29, 6:39 PM CST
Where
Caldwell County, 2 mi SE of Princeton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.099, -87.844

The mesonet site near Princeton measured a wind gust to 60 mph.

Thunderstorm Wind, Trigg

When
July 29, 6:50 PM CST
Where
Trigg County, 4 mi SW of Cadiz
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.829, -87.871

A gust to 58 mph was measured at the Kentucky mesonet site.

Thunderstorm Wind, Christian

When
July 29, 7:10 PM CST
Where
Christian County, 6 mi N of Hopkinsville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.937, -87.480

A wind gust to 62 mph was measured at a Kentucky mesonet site.

Thunderstorm Wind, Christian

When
July 29, 7:15 PM CST
Where
Christian County, Hopkinsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.850, -87.480

At least a few trees were down, including one on a house. Power outages were reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Graves2023-07-2975MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108060, 1108057, 1108087, 1108090, 1108080, 1108098, 1108104, 1108109.